Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

When do two rational functions
have the same Julia set?


Authors: G. Levin and F. Przytycki
Journal: Proc. Amer. Math. Soc. 125 (1997), 2179-2190
MSC (1991): Primary 58F23
MathSciNet review: 1376996
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that non-exceptional rational functions $f$ and $g$ on the Riemann sphere have the same measure of maximal entropy iff there exist iterates $F$ of $f$ and $G$ of $g$ and natural numbers $M,N$ such that

\begin{equation*}(G^{-1}\circ G)\circ G^{M} = (F^{-1}\circ F) \circ F^{N}.\tag {$*$} \end{equation*}

If one assumes only that $f,g$ have the same Julia set and no singular or parabolic domains of normality for the iterates, one also proves $(*)$.


References [Enhancements On Off] (What's this?)

  • [B] Alan F. Beardon, Iteration of rational functions, Graduate Texts in Mathematics, vol. 132, Springer-Verlag, New York, 1991. Complex analytic dynamical systems. MR 1128089
  • [B1] A. F. Beardon, Symmetries of Julia sets, Bull. London Math. Soc. 22 (1990), no. 6, 576–582. MR 1099008, 10.1112/blms/22.6.576
  • [B2] A. F. Beardon, Polynomials with identical Julia sets, Complex Variables Theory Appl. 17 (1992), no. 3-4, 195–200. MR 1147050
  • [BE] I. N. Baker and A. Erëmenko, A problem on Julia sets, Ann. Acad. Sci. Fenn. Ser. A I Math. 12 (1987), no. 2, 229–236. MR 951972, 10.5186/aasfm.1987.1205
  • [CG] Lennart Carleson and Theodore W. Gamelin, Complex dynamics, Universitext: Tracts in Mathematics, Springer-Verlag, New York, 1993. MR 1230383
  • [DH] Adrien Douady and John H. Hubbard, A proof of Thurston’s topological characterization of rational functions, Acta Math. 171 (1993), no. 2, 263–297. MR 1251582, 10.1007/BF02392534
  • [E] A. È. Erëmenko, Some functional equations connected with the iteration of rational functions, Algebra i Analiz 1 (1989), no. 4, 102–116 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 4, 905–919. MR 1027462
  • [ELyu] A. È. Erëmenko and M. Yu. Lyubich, The dynamics of analytic transformations, Algebra i Analiz 1 (1989), no. 3, 1–70 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 3, 563–634. MR 1015124
  • [F1] P. Fatou, Sur les équations fonctionnelles, Bull. Soc. Mat. France 47 (1919), 161-271; 48 (1920), 33-94, 208-314.
  • [F2] P. Fatou, Sur les fonctions qui admettent plusieurs théorèmes de multiplication, C.R.A.S. 173 (1921), 571-573; Sur l'itération analytique et les substitutions permutables., J. de Math. 2 (1923), 343.
  • [Fe] José L. Fernández, A note on the Julia set of polynomials, Complex Variables Theory Appl. 12 (1989), no. 1-4, 83–85. MR 1040911
  • [FLM] Alexandre Freire, Artur Lopes, and Ricardo Mañé, An invariant measure for rational maps, Bol. Soc. Brasil. Mat. 14 (1983), no. 1, 45–62. MR 736568, 10.1007/BF02584744
  • [J1] G. Julia, Mémoire sur l'itération des fonctions rationnelles, J. Math. Pure Appl. 8 (1918), 47-245.
  • [J2] G. Julia, Mémoire sur la permutabilité des fractions rationnelles, Ann. Ecole Norm. Sup. 39 (1922), 131-215.
  • [L] G. M. Levin, Symmetries on Julia sets, Mat. Zametki 48 (1990), no. 5, 72–79, 159 (Russian); English transl., Math. Notes 48 (1990), no. 5-6, 1126–1131 (1991). MR 1092156, 10.1007/BF01236299
  • [Led1] François Ledrappier, Some properties of absolutely continuous invariant measures on an interval, Ergodic Theory Dynamical Systems 1 (1981), no. 1, 77–93. MR 627788
  • [Led2] François Ledrappier, Quelques propriétés ergodiques des applications rationnelles, C. R. Acad. Sci. Paris Sér. I Math. 299 (1984), no. 1, 37–40 (French, with English summary). MR 756305
  • [Lyu] M. Ju. Ljubich, Entropy properties of rational endomorphisms of the Riemann sphere, Ergodic Theory Dynam. Systems 3 (1983), no. 3, 351–385. MR 741393, 10.1017/S0143385700002030
  • [M1] Ricardo Mañé, On the uniqueness of the maximizing measure for rational maps, Bol. Soc. Brasil. Mat. 14 (1983), no. 1, 27–43. MR 736567, 10.1007/BF02584743
  • [M2] Ricardo Mañé, The Hausdorff dimension of invariant probabilities of rational maps, Dynamical systems, Valparaiso 1986, Lecture Notes in Math., vol. 1331, Springer, Berlin, 1988, pp. 86–117. MR 961095, 10.1007/BFb0083068
  • [Pa] William Parry, Entropy and generators in ergodic theory, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0262464
  • [Pe] Ja. B. Pesin, Characteristic Lyapunov exponents and smooth ergodic theory, Russian Math. Surveys 32 (1977), 55-114.
  • [P1] Feliks Przytycki, Hausdorff dimension of harmonic measure on the boundary of an attractive basin for a holomorphic map, Invent. Math. 80 (1985), no. 1, 161–179. MR 784535, 10.1007/BF01388554
  • [P2] Feliks Przytycki, Riemann map and holomorphic dynamics, Invent. Math. 85 (1986), no. 3, 439–455. MR 848680, 10.1007/BF01390324
  • [P3] F. Przytycki, On measure and Hausdorff dimension of Julia sets for holomorphic Collet-Eckmann maps, in International Conference on Dynamical Systems, Montevideo 1995, a tribute to Ricardo Mañé. Pitman Research Notes in Mathematics 362.
  • [PSV] F. Przytycki, J. Skrzypczak, A. Volberg, The dichotomy for the boundary of a parabolic simply-connected basin, A manuscript, Spring 1995.
  • [PZ] F. Przytycki and A. Zdunik, Density of periodic sources in the boundary of a basin of attraction for iteration of holomorphic maps: geometric coding trees technique, Fund. Math. 145 (1994), no. 1, 65–77. MR 1295160
  • [R1] J. F. Ritt, Permutable rational functions, Trans. Amer. Math. Soc. 25 (1923), 399-448.
  • [R2] J. F. Ritt, Periodic functions with a multiplication theorem, Trans. Amer. Math. Soc. 23 (1922), 16-25.
  • [Ro] V. A. Rohlin, Lectures on the entropy theory of transformations with invariant measure, Uspehi Mat. Nauk 22 (1967), no. 5 (137), 3–56 (Russian). MR 0217258
  • [Ru] David Ruelle, An inequality for the entropy of differentiable maps, Bol. Soc. Brasil. Mat. 9 (1978), no. 1, 83–87. MR 516310, 10.1007/BF02584795
  • [S] Dennis Sullivan, Quasiconformal homeomorphisms and dynamics. I. Solution of the Fatou-Julia problem on wandering domains, Ann. of Math. (2) 122 (1985), no. 3, 401–418. MR 819553, 10.2307/1971308
  • [T] W. Thurston, On combinatorics of iterated rational maps, Preprint, 1985.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F23

Retrieve articles in all journals with MSC (1991): 58F23


Additional Information

G. Levin
Affiliation: Institute of Mathematics, Hebrew University, 91904 Jerusalem, Israel
Email: levin@math.huji.ac.il

F. Przytycki
Affiliation: Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-950 Warsaw, Poland
Email: feliksp@impan.gov.pl

DOI: http://dx.doi.org/10.1090/S0002-9939-97-03810-0
Received by editor(s): January 27, 1995
Received by editor(s) in revised form: February 9, 1996
Additional Notes: The preprint version of this paper has the title Rational maps, common Julia sets, functional equations.
Communicated by: Mary Rees
Article copyright: © Copyright 1997 American Mathematical Society